A hot topic- how to manage acute liver injury from checkpoint inhibitors

In my last piece for this blog I wrote about the revolution in the treatment of hepatitis C. There is always a danger of buying into excessive hype around new treatments- frequently followed by the ‘nadir of despair’ as reality sets in- and therefore I hesitate to begin my current piece again talking about paradigm-shifting treatments. However, it is only fair to acknowledge in any discussion about checkpoint inhibitor therapy that this class of drugs represents a truly impressive advance in oncology.

Through blockade of programmed cell death-1 (PD-1) and cytotoxic T-lymphocyte associated (CTLA) proteins, the drugs restore exhausted immune cells and thus the immunological response to cancer. However, there is growing recognition that immune mediated hepatotoxicity is an important side effect with some patients experiencing severe acute liver injury. Histologically, the nature of the liver injury typically resembles an autoimmune hepatitis with panlobular inflammation.

In response to this new case load, specialist centres are beginning to set up dedicated clinics to investigate and treat patients with immunotherapy- related hepatitis, and the recent article by Cheung and colleagues is an important retrospective analysis of their experience in a tertiary centre.  The cohort included 21 patients, 3 of whom were excluded from further analysis- one developed biliary pathology, one had hepatitis C and another who was blinded to therapy in a trial. The overall prevalence of acute hepatotoxicity was 4% of their treated cohort, which was most common in patients treated with multiple immunotherapy drugs (11/21). 17/21 were treated for melanoma. Peak ALT ranged from 73 to 2854, but none developed acute liver failure. The rate of ALT decline appeared to be swifter in those treated with multiple immunosuppressants, although interestingly high dose prednisolone (1mg/kg) did not improve outcomes compared to low dose (40-60mg). This latter point is important, as high dose steroid therapy can be associated with significant adverse effects in patients already experiencing serious drug reactions; knowing that 40-60mg prednisolone is effective in most cases is a reassuring take homes message for clinicians managing these cases.

Unfortunately, none of the patients were biopsied, which would have given an interesting additional insight into the nature of this condition, but this is an evolving area with increasing research output from treating centres which is well worth keeping a look out for.

So I strongly recommend reading this paper, particularly hepatologists working in institutions with oncology units using immunotherapy, as this early data will help shape practice in this emerging field.

(Visited 92 times, 1 visits today)